Oklahoma, 2017

Hail in Oklahoma, September 19, 2017

September 19, 2017 · NWS OUN · 3 events in 1 county or zone

Widely scattered thunderstorms developed across portions of southwestern OK during the late afternoon hours. Strong diabatic heating and a moist boundary layer combined with fairly steep mid level lapse rates contributed to at least moderate instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widely scattered thunderstorms developed across portions of southwestern OK during the late afternoon hours. Strong diabatic heating and a moist boundary layer combined with fairly steep mid level lapse rates contributed to at least moderate instability. These lapse rates, and a fairly mixed boundary layer, resulted in both severe hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 19, 1:48 PM CST, 57 minutes earlier.

Area forecast discussion, Sep 19, 1:48 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT Tue Sep 19 2017

.DISCUSSION...
Near term focus is on convective potential across far southwest
Oklahoma and western north Texas. Latest visible satellite shows
some enhancement in the vicinity of Wichita Falls over the last
hour, and some more substantial echos within the last few minutes.
Although deep layer shear is fairly weak for organized storms,
strong diabatic heating and a moist boundary layer with fairly
steep mid level lapse rates are contributing to at least moderate
instability. With such a well mixed boundary layer, isolated at
least brief strong to severe wind gusts will be the primary
concern.

Convection should wane later this evening but it's not out of the
question that isolated redevelopment may occur later tonight
across south-central Oklahoma as warm advection strengthens.

Convergence along a weak surface boundary tomorrow could be
sufficient for isolated thunderstorm development late in the day
as we destabilize once again. However the capping inversion
appears more substantial than today, owing to subsidence/mid-level
height rises seen in the models. This should limit convective
development. We've confined probabilities to the far northeast and
to the south-central portion of the area. SREF members all have
varying degrees of CIN, but the general consensus is less CIN and
a better chance of convective initiation over south-central
Oklahoma. This may need to be refined in the overnight forecast.

Thursday holds some potential for isolated convective development
in western Oklahoma given a subtle shortwave trough and continued
moist unstable air mass. We'll re-evaluate this further tonight
and tomorrow and may need to re-introduce low probabilities then.

Above normal temperatures will continue until deep western trough
approaches and clouds/rain chances increase. Sunday through Monday
look like potentially the wettest periods as one shortwave trough
rotates around deeper closed low. Medium range guidance varies
somewhat on character of longwave early next week so it is unclear
at the moment how long the more significant rain chances may
linger.

Fire weather is another concern over the next few days,
particularly this afternoon, Thursday and Friday afternoons, as RH
falls across western Oklahoma coinciding with enhanced southerly
winds.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  74  93  75 /  10  10  10  10
Hobart OK         94  72  96  73 /  20  20  10  10
Wichita Falls TX  97  74  98  76 /  20  30  10  20
Gage OK           97  66  88  65 /  10   0   0  10
Ponca City OK     94  76  94  75 /  20  10  10  20
Durant OK         93  74  94  75 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/12
Hazardous weather outlook, Sep 19, 10:46 AM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1146 AM CDT Tue Sep 19 2017

OKZ004>048-050>052-TXZ083>090-201700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1146 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will be possible late this afternoon and
evening across western north texas and southwest Oklahoma. A few
strong to severe storms will be possible with hail up to the size
of half dollars and 60 to 70 mph wind gusts. Brief heavy rainfall
and frequent cloud to ground lightning will also accompany any of
the storms.

.Fire Weather...
Near critical fire weather conditions will be possible across
portions of western and northwestern Oklahoma this afternoon due
to hot temperatures, strong, gusty south winds, and low relative
humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
An approaching storm system will bring increasing chances of
thunderstorms Sunday and Monday.

.Fire Weather...
Elevated fire weather conditions will remain possible across
portions of Oklahoma and north Texas Wednesday through Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

30

In the hours before

Special weather statement, Sep 19, 1:56 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
256 PM CDT TUE SEP 19 2017

TXZ086-192030-
Wichita TX-
256 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Wichita County Until 330
PM CDT...

AT 254 PM CDT, a strong thunderstorm was located 4 miles west of Iowa
Park, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Northwestern Wichita Falls, Burkburnett, Iowa Park, Sheppard AFB,
Pleasant Valley and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3395 9888 3413 9873 3413 9868 3416 9864
      3415 9858 3408 9852 3406 9849 3407 9847
      3405 9842 3384 9873
TIME...MOT...LOC 1954Z 221DEG 19KT 3395 9875

03
Special weather statement, Sep 19, 2:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
322 PM CDT TUE SEP 19 2017

OKZ037-038-044-192100-
Tillman OK-Cotton OK-Comanche OK-
322 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
northwestern Cotton and southwestern Comanche Counties Until 400 PM
CDT...

AT 321 PM CDT, a strong thunderstorm was located near Grandfield,
moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Grandfield, Chattanooga, Devol, Faxon, Loveland and Cookietown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3423 9888 3451 9866 3430 9830 3416 9863
      3417 9865 3413 9869 3414 9871
TIME...MOT...LOC 2021Z 227DEG 22KT 3422 9874

03

The radar

The Altus AFB radar (KFDR), 28 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Tillman

When
September 19, 2:45 PM CST
Where
Tillman County, 4.15 mi N of Grandfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.290, -98.690

Hail, Tillman

When
September 19, 3:30 PM CST
Where
Tillman County, 1.38 mi N of Grandfield
Measured
0.75 in hail
Reported by
Public
Coordinates
34.250, -98.690

Hail, Tillman

When
September 19, 4:10 PM CST
Where
Tillman County, Hollister
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.340, -98.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722596, 722597, 722598.